Arkansas, 2008

Tornadoes and Hail in Arkansas, May 10, 2008

May 10, 2008 · NWS LZK · 43 events in 18 counties and zones

A cold front moved through Arkansas on the 9th, but the front then stalled and moved back to the north as a warm front on the 10th. Severe storms developed north of the front during the afternoon, with tornadoes developing closer to the front during the early evening hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
9
Property damage
$75 million
Crop damage
None recorded
Events
43

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LZK wrote it up.

A cold front moved through Arkansas on the 9th, but the front then stalled and moved back to the north as a warm front on the 10th. Severe storms developed north of the front during the afternoon, with tornadoes developing closer to the front during the early evening hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before the first event at May 10, 11:54 AM CST, 1 hour 11 minutes earlier.

Area forecast discussion, May 10, 11:54 AM CST, 1 hour 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LITTLE ROCK AR
1254 PM CDT SAT MAY 10 2008

.AVIATION...
SFC WARM FNT OVR SRN ATTM WL CONT WORKING SLOLY NWD THIS AFTN INTO
CNTRL AR. MEANWHILE...H85 BNDRY NOTED ACRS CNTRL AR WITH SCTD SHRA/
TSRA STARTING TO FORM ALONG IT. CONVECTION WL CONT TO EXPAND IN
COVERAGE THIS AFTN OVR THE NRN HALF OF AR AS WARM FNT WORKS NWD...
WITH MVFR/OCNL IFR CONDS EXPECTED. FURTHER S...SCTD STORMS WL FIRE
LATER THIS AFTN AND CONT INTO THE EVENING AS CDFNT WORKS EWD FM
THE PLAINS. MENTIONED WIND GUSTS OF 40 TO 50 MPH WITH STORMS AHEAD
OF FNT. CONVECTION WL DIMINISH FM THE W LATER THIS EVENING...WITH
GUSTY W/NWLY WINDS USHERING DRIER AIR INTO THE FA. VFR CONDS WL
RETURN TO THE AREA LATER TNGT AND SUN. /44/
&&

.PREV DISCUSSION... /ISSUED 1000 AM CDT SAT MAY 10 2008/

UPDATE...
NEAR TERM UPDATE...SOME INCREASE IN ELEVATED TSRA HAS BEEN NOTED
DURING THE PREVIOUS HOUR...PER DATA FROM KLZK DATA. COVERAGE OF
THIS ACTIVITY INDICATES THAT ONLY MINOR REINFORCEMENT OF THE
SURFACE BOUNDARY WILL BE POSSIBLE...NOW LOCATED NEAR A LINE FROM
WALDRON...TO STUTTGART.

INITIALLY...LARGE HAIL WILL BE THE THREAT WITH THESE STORMS.
DAMAGING WIND...AND TORNADIC THREAT WILL INCREASE...ESPECIALLY AFTER
19Z. /55/
&&

.LZK WATCHES/WARNINGS/ADVISORIES...NONE.
&&
Hazardous weather outlook, May 10, 10:39 AM CST, 2 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LITTLE ROCK AR
1139 AM CDT SAT MAY 10 2008

ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-111000-
ARKANSAS-BAXTER-BOONE-BRADLEY-CALHOUN-CLARK-CLEBURNE-CLEVELAND-
CONWAY-DALLAS-DESHA-DREW-FAULKNER-FULTON-GARLAND-GRANT-HOT SPRING-
INDEPENDENCE-IZARD-JACKSON-JEFFERSON-JOHNSON-LINCOLN-LOGAN-LONOKE-
MARION-MONROE-MONTGOMERY-NEWTON-OUACHITA-PERRY-PIKE-POLK-POPE-
PRAIRIE-PULASKI-SALINE-SCOTT-SEARCY-SHARP-STONE-VAN BUREN-WHITE-
WOODRUFF-YELL-
1139 AM CDT SAT MAY 10 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS.

.DAY ONE...TODAY AND TONIGHT

RESIDENTS OF ARKANSAS ARE ADVISED TO MONITOR THE LATEST WEATHER
STATEMENTS...AND BE PREPARED TO IMPLEMENT PERSONAL SEVERE WEATHER
SAFETY ACTIONS.

MUCH OF ARKANSAS IS UNDER A MODERATE RISK OF SEVERE WEATHER TODAY.

THUNDERSTORMS ARE EXPECTED TO INCREASE IN COVERAGE THIS AFTERNOON
ACROSS MUCH OF THE STATE.  THROUGH EARLY AFTERNOON...LARGE HAIL WILL
BE THE PRIMARY THREAT WITH THESE STORMS.

BY THE MID AFTERNOON HOURS...INSTABILITY...BASED NEAR THE SURFACE...
IS EXPECTED TO RAPIDLY INCREASE ACROSS WESTERN ARKANSAS...AHEAD OF A
COLD FRONT APPROACHING WESTERN PORTIONS OF STATE. THUNDERSTORMS
FORMING IN THIS REGION WILL HAVE THE POTENTIAL TO REALIZE THIS
INSTABILITY. THIS INSTABILITY...COMBINED WITH FORECAST WIND PROFILES
SUGGEST SUPERCELL THUNDERSTORMS WILL BE LIKELY.  LARGE
HAIL...DAMAGING WIND GUSTS...AND TORNADOES WILL BE POSSIBLE WITH
THESE STORMS...AS THE RACE QUICKLY TO THE EAST.

CONDITIONS ARE FAVORABLE FOR THE DEVELOPMENT OF A LARGE...LINEAR
SQUALL LINE TO DEVELOP AHEAD OF THE COLD FRONT DURING THE EVENING HOURS.
THIS WOULD PROMOTE THE POTENTIAL FOR WIDESPREAD...DAMAGING WIND
GUSTS.

BE PREPARED FOR THIS DANGEROUS SEVERE WEATHER SITUATION....MONITOR
THE LATEST WEATHER BULLETINS...AND REVIEW SEVERE WEATHER SAFETY
RULES.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE AFOREMENTIONED COLD FRONT WILL MOVE OUT OF THE STATE SUNDAY. DRY
WEATHER WILL RETURN FOR THE EARLY PART OF NEXT WEEK...AS HIGH
PRESSURE MOVES INTO THE REGION. ANOTHER FRONT WILL MOVE INTO THE
AREA TUESDAY...BRINGING THE NEXT CHANCE OF RAINFALL FOR TUESDAY
THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING...
PARTICULARLY IN THE SOUTHERN TWO THIRDS OF THE STATE.

&&

VISIT NWS LITTLE ROCK ON THE WEB. GO TO WEATHER.GOV AND CLICK ON
CENTRAL ARKANSAS.

55

In the hours before

Special weather statement, May 10, 9:39 AM CST, 3 hours 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
1039 AM CDT SAT MAY 10 2008

ARZ021-022-030-038-101625-
JOHNSON-LOGAN-POPE-YELL-
1039 AM CDT SAT MAY 10 2008

...SIGNIFICANT WEATHER ALERT FOR JOHNSON...LOGAN...POPE AND YELL
COUNTIES UNTIL 1130 AM CDT...

AT 1035 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR COVE LAKE...MOVING EAST AT 45 MPH.

SMALL HAIL...AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS
STORM.

AREAS THAT WILL BE AFFECTED INCLUDE RICH MOUNTAIN...MIDWAY...
RUSSELLVILLE...DARDANELLE...NEW BLAINE AND SULPHUR SPRINGS.

TORRENTIAL DOWNPOURS MAY CAUSE LOCALIZED MINOR FLOODING IN LOW LYING
AREA. MOTORISTS SHOULD BE ADVISED TO EXPECTED REDUCED VISIBILITY DUE
TO THE VERY HEAVY RAIN.

44

The radar

The Springfield radar (KSGF), 129 km away, was scanning. The volume nearest the first event began at 19:06 UTC.

Open the radar archive at this moment

Event by event

27 hail, 9 thunderstorm wind, 7 tornado. Local standard time, as filed.

Hail, Newton

When
May 10, 1:05 PM CST
Where
Newton County, Compton
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
36.080, -93.300

Hail, Newton

When
May 10, 1:10 PM CST
Where
Newton County, 1 mi SW of Ponca
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
36.010, -93.383

Hail, Newton

When
May 10, 1:10 PM CST
Where
Newton County, Compton
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
36.080, -93.300

Hail, Newton

When
May 10, 1:10 PM CST
Where
Newton County, 0.74 mi SSE of Ponca
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
36.010, -93.366

Hail, Newton

When
May 10, 1:30 PM CST
Where
Newton County, Jasper
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
36.000, -93.180

Hail, Searcy

When
May 10, 1:55 PM CST
Where
Searcy County, St Joe
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
36.030, -92.800

Hail, Scott

When
May 10, 2:35 PM CST
Where
Scott County, Abbott
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
35.070, -94.200

Hail, Johnson

When
May 10, 2:50 PM CST
Where
Johnson County, Ozone
Measured
0.75 in hail
Reported by
Public
Coordinates
35.630, -93.450

Hail, Izard

When
May 10, 3:00 PM CST
Where
Izard County, Guion
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
35.930, -91.950

Hail, Izard

When
May 10, 3:05 PM CST
Where
Izard County, Mt Pleasant
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
35.970, -91.750

Hail, Izard

When
May 10, 3:22 PM CST
Where
Izard County, Mt Pleasant
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
35.970, -91.750

Hail, Sharp

When
May 10, 3:40 PM CST
Where
Sharp County, Cave City
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
35.940, -91.540

Hail, Scott

When
May 10, 3:43 PM CST
Where
Scott County, Blue Ball
Measured
0.75 in hail
Reported by
Public
Coordinates
34.950, -93.700

Thunderstorm Wind, Lonoke

When
May 10, 5:27 PM CST
Where
Lonoke County, 1.17 mi NNW of England
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
34.565, -91.980

Trees, power poles, and power lines were down.

Thunderstorm Wind, Saline

When
May 10, 5:35 PM CST
Where
Saline County, 3.62 mi NNE of Bland
Measured
52 kt (60 mph) estimated gust
Property damage
$100,000
Reported by
County Official
Coordinates
34.725, -92.648

More than 100 trees were blown down in the area around Lake Norrell, with some of the trees down on houses. There was roof damage to houses on Lake Norrell Road, West Lake Road, and Eagles Nest Road. Some sheds and boat docks were also damaged.

Hail, Cleburne

When
May 10, 5:49 PM CST
Where
Cleburne County, Greers Ferry
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
35.570, -92.170

Hail, Pulaski

When
May 10, 5:49 PM CST
Where
Pulaski County, 0.15 mi ESE of Little Rock
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
34.730, -92.277

Hail fell at the intersection of Charles Bussey Ave. and Spring St.

Hail, Saline

When
May 10, 5:50 PM CST
Where
Saline County, Avilla
Measured
1.75 in hail
Reported by
Storm Chaser
Coordinates
34.680, -92.580

Hail, Pulaski

When
May 10, 5:51 PM CST
Where
Pulaski County, 0.99 mi NE of Dixie
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
34.780, -92.217

Hail fell at the intersection of Interstate 40 and Springhill Dr.

Hail, Faulkner

When
May 10, 5:52 PM CST
Where
Faulkner County, Wooster
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
35.200, -92.470

Hail, Pulaski

When
May 10, 5:55 PM CST
Where
Pulaski County, 1.49 mi WNW of Mabelvale
Measured
1.75 in hail
Reported by
NWS Employee
Coordinates
34.661, -92.403

Hail was reported at the intersection of Interstate 430 and Interstate 30.

Hail, Pulaski

When
May 10, 5:59 PM CST to 6:03 PM CST
Where
Pulaski County, 0.71 mi SSW of Woodland Hgts
Measured
1 in hail
Reported by
Public
Coordinates
34.770, -92.404

Hail, Pulaski

When
May 10, 6:05 PM CST
Where
Pulaski County, 2 mi NW of Mabelvale
Measured
1.25 in hail
Reported by
Law Enforcement
Coordinates
34.670, -92.405

Hail fell in the Crystal Valley Road area.

Hail, Pulaski

When
May 10, 6:07 PM CST
Where
Pulaski County, 1.02 mi ENE of Mabelvale
Measured
1.75 in hail
Reported by
Public
Coordinates
34.655, -92.363

Hail fell at the intersection of Chicot Road and Mabelvale Cutoff.

Hail, Saline

When
May 10, 6:10 PM CST
Where
Saline County, East End
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
34.550, -92.350

Hail, White

When
May 10, 6:10 PM CST
Where
White County, Pangburn
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
35.430, -91.850

Tornado, White

When
May 10, 6:14 PM CST to 6:22 PM CST
Where
White County, 1.48 mi W of Center Hill to 2.24 mi S of Holly Spgs
Rating
EF1
Path length
9.16 mi
Path width
350 yd
Property damage
$25,000
Reported by
NWS Storm Survey
Coordinates
35.270, -91.906

Some trees were knocked down, one of which fell on a van.

Hail, Lonoke

When
May 10, 6:15 PM CST
Where
Lonoke County, 1 mi W of Toltec
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
34.650, -92.068

Thunderstorm Wind, White

When
May 10, 6:15 PM CST
Where
White County, Joy
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
35.280, -91.950

Trees were down on Arkansas Highway 36.

Thunderstorm Wind, White

When
May 10, 6:25 PM CST
Where
White County, 1.27 mi N of Fourmile Hill
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
35.298, -91.779

Trees were down on Smith Road off of Arkansas Highway 16.

Thunderstorm Wind, White

When
May 10, 6:25 PM CST
Where
White County, 1.87 mi E of Searcy
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
35.251, -91.717

Trees were blown down near Berryhill Park.

Hail, Lonoke

When
May 10, 6:27 PM CST
Where
Lonoke County, England
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
34.550, -91.970

Hail, Lonoke

When
May 10, 6:40 PM CST
Where
Lonoke County, 1.14 mi NE of England
Measured
1 in hail
Reported by
Public
Coordinates
34.562, -91.956

Thunderstorm Wind, Lonoke

When
May 10, 6:40 PM CST
Where
Lonoke County, 10 mi NE of England
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
34.652, -91.846

Large tree limbs were down.

Tornado, White

When
May 10, 6:42 PM CST
Where
White County, 1.73 mi WSW of Russell
Rating
EF0
Path length
0.01 mi
Path width
8 yd
Reported by
NWS Storm Survey
Coordinates
35.365, -91.550

A tornado touched down for only a few seconds in an open field on a hilltop. A resident on Robert Lane witnessed the tornado.

Tornado, Lonoke

When
May 10, 6:47 PM CST to 6:51 PM CST
Where
Lonoke County, 2.17 mi S of Geridge to 2.18 mi SSW of Brummitt
Rating
EF1
Path length
2.46 mi
Path width
400 yd
Continued into
Prairie, Ar (LZK)
Reported by
NWS Storm Survey
Coordinates
34.499, -91.723

Damage was limited to trees being blown down. Much of the tornado's path was over creek bottoms and a swampy area. The tornado exited Lonoke County, southeast of Humnoke, and entered Prairie County, in the swamp surrounding Bayou Meto south of U.S. Highway 165. A portion of the tornado's track was determined by an Arkansas Forestry Commission fly-over.

Tornado, Prairie

When
May 10, 6:51 PM CST to 6:52 PM CST
Where
Prairie County, 8.29 mi SSW of Fairmount to 8.11 mi SSW of Fairmount
Rating
EF1
Path length
0.23 mi
Path width
400 yd
Reported by
Park/Forest Service
Coordinates
34.499, -91.679

This tornado exited Lonoke County, southeast of Humnoke, and entered Prairie County, in the swampy area around Bayou Meto south of U.S. Highway 165. Damage was limited to some trees blown down in the swamp. This part of the tornado's track was determined by an Arkansas Forestry Commission fly-over.

Tornado, Arkansas

When
May 10, 6:57 PM CST to 7:14 PM CST
Where
Arkansas County, 0.97 mi WNW of Fuess to 2.5 mi WSW of Lagrue
Rating
EF3
Path length
14.05 mi
Path width
1,320 yd
Injuries
9 direct, 0 indirect
Property damage
$75 million
Reported by
NWS Storm Survey
Coordinates
34.487, -91.595

A tornado touched down west of Stuttgart, near the Arkansas/Prairie County line. The tornado then moved toward the east-southeast, passing through the southern sections of Stuttgart. Most of the damage in the city was along and a few blocks to the north of 22nd Street (Arkansas Highway 130). The tornado then passed through the southern part of the Country Club Estates area and moved out across farmsteads, finally taking a turn toward the southeast and ending northeast of Almyra. Altogether, some 800 homes were damaged, along with 82 businesses, and approximately 750 vehicles. Two schools, a community college's training center, a nursing home, and a sports complex were also damaged. Six people had to be rescued after the building housing a dollar store collapsed, trapping the people inside. About 3800 customers lost electric service in the Stuttgart area, and about 2000 customers were without telephone service. Seventy-five animals were treated for minor injuries at Stuttgart's animal shelter.

Tornado, Woodruff

When
May 10, 6:57 PM CST to 7:07 PM CST
Where
Woodruff County, 1.34 mi N of Tipp to 0.98 mi NNE of Penrose
Rating
EF1
Path length
7.34 mi
Path width
500 yd
Continued into
Cross, Ar (MEG)
Property damage
$60,000
Reported by
NWS Storm Survey
Coordinates
35.169, -91.169

The tornado destroyed a tractor shed that was 50 feet by 70 feet, and a carport. Trees and power lines were knocked down as well. The tornado exited Woodruff County, southeast of Morton, and continued into Cross County (WFO Memphis County Warning Area), south of Fair Oaks.

Tornado, Monroe

When
May 10, 7:26 PM CST to 7:30 PM CST
Where
Monroe County, 2.71 mi SE of Deep Elm to 2.68 mi ESE of Ragtown
Rating
EF1
Path length
4.41 mi
Path width
700 yd
Property damage
$25,000
Reported by
NWS Storm Survey
Coordinates
34.502, -91.137

Many trees were blown down, including a huge tree that fell on an old house being used as a deer camp. Part of the roof of a house was blown off.

Thunderstorm Wind, Marion

When
May 10, 7:30 PM CST
Where
Marion County, 2 mi S of Lakeway
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.301, -92.770

Power lines were down south of Lakeway.

Thunderstorm Wind, Ouachita

When
May 10, 8:55 PM CST
Where
Ouachita County, Stephens
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.400, -93.070

Numerous trees were down in the area.

Thunderstorm Wind, Ouachita

When
May 10, 8:55 PM CST
Where
Ouachita County, Buena Vista
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.480, -92.950

Numerous trees were down in the area, and some of the trees were on houses.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2008Every state in 2008This day in weather historyThe tornado archive for Arkansas, 2008Warnings in Arkansas, May 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 97251, 99292, 99329, 99339, 99294, 99295, 99296, 99297, 99298, 99299, 99300, 99301, 99302, 106597, 99349, 99303, 99380, 99304, 99376, 99305, 99306, 99372, 99308, 99309, 99310, 99311, 92472, 99312, 99316, 99317, 106860, 99313, 99314, 99350, 92473, 92463, 92466, 92467, 92468, 92469, and more.